I’ve had a frustrating week, but there is light at the end of the tunnel.
My last post was hopeful that I was able to manage the vomiting and that the opium was helping with the diarrhea. That’s not quite what happened. I’ll spare every detail, but basically the nurses had me tinker with how often I was taking the opium, and how often I could be taking the Zofran and compazine to manage the vomiting. The vomiting actually got worse: on Monday I had only plain white rice for lunch and that did not stay down; on Tuesday I had only jello and that would not stay down. I was taking 4 doses of the opium during waking hours, so every 4 hours, and the vomiting was getting progressively worse.
When Velia called me yesterday, asking me to come in to see Dr. Kushlan today and to possibly receive IV fluids, I asked her whether it’s possible the opium was causing the vomiting. She paused, then said, “Oh, yes, it could be…it’s a narcotic.” She had the grace to sound a bit sheepish, told me she’d contact me with a time to go in to see Dr. Kushlan, and hung up kind of quickly. I happen to know that I do not well with narcotics. My first knee surgery was over 3 hours long, and I was given heavy duty narcotics during the procedure; during recovery the staff was so concerned that I would not stop vomiting that I ended up getting a shot of compazine. Every surgery I’ve had since (I’ve had 4 others), I warn the anesthesiologist that I am prone to vomiting.
I took 2 more doses of the opium after I talked with Velia, both times with Zofran and ate a few pretzels also. I had only one more vomiting episode last night, but this morning I decided to take matters into my own hands and not take the opium (I almost didn’t take the last dose, but Ted had already measured it out and with what it costs, I couldn’t waste it). I did take a Zofran, just in case I got nauseous, but that’s it. This morning I had 2 episodes of diarrhea, and they weren’t bad at all; I ate some jello and that stayed down.
I sent a rather strongly worded email to the healthcare team last night, telling them that I thought the vomiting was caused by the opium, and was there something else they could give me for the diarrhea other than opium? My father-in-law had emailed me telling me of a drug he’d been prescribed to help with diarrhea, so I mentioned that drug as an example. I also told them about my surgical experiences with narcotics…and at the end I told them I was feeling crappy and was unhappy.
This morning, I got a call from Oncology, saying that I should just come in and Dr. Kushlan would fit me in when she could. Of course, showering and getting dressed is very tiring for me right now, because I’ve essentially had nothing to eat for about 4 days. So it took me a couple of hours before I was on the road.
Dr. Kushlan is very nice (yes, Lucy the 2nd, you picked a good one). She’d been described to me by one of the nurses as “old school” but in this case it might play in my favor. Her first concern is to get everything back under control enough so that I’m well enough for next week’s (!) treatment. She agreed with me that the opium probably caused my increased vomiting. She also said that by now, the chemo drugs should have run their course, and so she told me not to take anything unless needed, such as Zofran or compazine if I have nausea, and Lomotil for diarrhea. I’m on a liquid diet for today, and she told me to call her tomorrow. If I do okay with the liquid diet, then she’ll slowly add in other food. She is also likely to leave the Perjeta out of the chemo cocktail next time, to see how I do, and if I do okay, then she’ll add in a lower dose of the Perjeta for the 3rd treatment. I would have received a lower dose of Perjeta next week anyway, because I also found out this week that in the first treatment, they front-loaded the Perjeta, and that it would be decreased next time. Now it looks like I’ll be skipping the Perjeta next week.
Dr. Kushlan said that I actually looked better than she thought I would, and that I didn’t look dehydrated. It’s hard to drink 96 oz of fluids a day, which is what they recommend during treatment, and even harder when you vomit most of it every 3-4 hours. I’m trying, though, and desperately want to resolve this whole situation. Ted and I had planned a getaway weekend to Sonoma months ago with Kim and Mark, and I think the outing would be especially welcome now. I may not be able to take advantage of all the fabulous food and wine that Sonoma offers, but the company and change of locale, especially after these past weeks, will be so appreciated. Keep your fingers crossed that I have a better day and night.